DEAR DR. ROACH: The new laws concerning prescription of opioids, especially the requirement of three-day or seven-day prescriptions, has caused quite a disruption in our area, causing some doctors to take early retirement. Doctors should decide how long to treat patients. There are people who could get liver failure taking Tylenol or overusing ...Read more
DEAR DR. ROACH: I am a 66-year-old male who lives in Louisiana. I have suffered seasonal allergies all my life. They seem to be present almost year-round as I get older. I have tried every over-the-counter medication I can find and some prescription medications, with little long-term relief.
The new rage here to combat these allergies is ...Read more
DEAR DR. ROACH: Some 20 years ago, as I was turning 50, a biopsy confirmed prostate cancer. I elected to deal with that through surgery, a radical perineal prostatectomy. For the following 10 years, follow-up blood tests came back showing PSA at "less than 0.1," which I interpreted to mean levels below the detectable limit. About 10 years ago ...Read more
DEAR DR. ROACH: My stepdad is 84 years old and having problems with B12 deficiency. He is taking B12 shots, 1,000 mcg once a week, in addition to taking a 5000 mcg B12 vitamin daily. The numbers come back below 200. None of our doctors can figure it out. Any advice on to what is causing this? -- R.B.
ANSWER: Vitamin B12 deficiency can be caused...Read more
DEAR DR. ROACH: My uncle, a retired surgeon, is 90 years old. I visit my uncle periodically to inquire about his health and well-being. He eats, but is a little weak. I suggested to my aunt, a retired obstetrician, to give him a nutritional supplement. I take one myself and found it to be effective if taken regularly. The one I recommended ...Read more
DEAR DR. ROACH: Can you please give more insight into carcinoid syndrome? In particular, I'd like to know its symptoms and how it gets diagnosed and treated? What kind of a doctor would one see with that diagnosis? -- S.B.
ANSWER: A carcinoid tumor is a type of neuroendocrine tumor of the digestive tract or lungs. In the gastrointestinal tract,...Read more
DEAR DR. ROACH: At least three times a year I suffer from a pinched nerve. According to my physician, it is due to osteoarthritis and/or stress and bad posture. The pain can make me nauseated at times. On one occasion, it drove me to go to an emergency clinic. The physician prescribed gabapentin. After researching the side effects, I decided not...Read more
DEAR DR. ROACH: I am interested in your opinion of the drug Fosamax. I am a 63-year-old female who recently had my first bone density scan. The results were severe osteopenia. On the FRAX tool, I have a 10-year probability of a major osteoporotic fracture of 10%, with a hip fracture risk at 2%. The result, based on the lowest possible T-score, ...Read more
DEAR DR. ROACH: I am 70 years old and had a kidney transplant 18 years ago. I developed diabetes, but it was controlled through oral medication. I recently went into the hospital for pneumonia and was given large doses of steroids and injections of insulin. Now I am unable to bring my sugar down with the pills I was taking. Could the cause be ...Read more
DEAR DR. ROACH: I am an 83-year-old man who, like most men my age, has benign prostatic hypertrophy causing frequent urination. Tamsulosin, which was prescribed by my doctor, is of questionable help. I see hordes of ads for supplements claiming the ability to shrink the prostate. Do any of them really work? Is there anything other than surgery ...Read more
DEAR DR. ROACH: For two weeks, I have had double vision when I look down to the lower side. Each eye is individually normal, but I have double vision when using both eyes. An MRI was done by my doctor and was normal. Now my doctor suspects myasthenia gravis.
Please let me know whether it is curable or for life. Is treatment available? -- P.K.S....Read more
DEAR DR. ROACH: I am a 73-year-old male and have been diagnosed with a number of different medical conditions. I have one kidney (stage 4) and have had atrial fibrillation since 2008. Recently my nephrologist said I have high potassium levels. In order to treat this, he has prescribed a medicine called Veltassa. I started on it and my numbers ...Read more
DEAR DR. ROACH: I am a 68-year-old male and have been very athletic my entire life. I never took any meds. I developed arthritis in both knees and had one set of cortisone injections. About a month later, I was diagnosed with a blood clot behind my right knee, along with cellulitis in my right lower leg. My doctor prescribed the blood thinner ...Read more
DEAR DR. ROACH: Four years ago, I was treated for squamous cell carcinoma of the tongue. One year later my tongue was removed. The chief surgeon told me the cancer had HPV "markers," which I guess spread cancer throughout the tongue? Is this a common occurrence with SCC of the tongue? Also, how does one catch the HPV virus? Finally, is there a ...Read more
DEAR DR. ROACH: Many members of my family and I have protein S deficiency and are prescribed warfarin. We are aware of the effects that food, exercise and medicines have in reaction to warfarin. Several of us have INR meters and do our testing at home. I have been on warfarin since 1991, with only a couple of clots, usually when dehydrated.
My ...Read more
DEAR DR. ROACH: I'm the only person in the history of mankind whose blood pressure goes up when I sleep. There seems to be no cause. In addition, I'm resistant to medication; I've tried 21 different kinds. All give me terrible side effects and don't bring my blood pressure down. The only one that works is clonidine. The side effects are terrible...Read more
DEAR DR. ROACH: I am 68 years old and in good shape. I work out at the gym or do other activities every day. I use the elliptical and/or treadmill an hour each day. Besides the gym workout, I take 8,000 to 10,000 daily steps. I am 5 feet, 5 inches tall and weigh 125 pounds. I eat vegetables and fruit every day. My protein is from either chicken ...Read more
DEAR DR. ROACH: In these days of quickly rising drug costs, some companies lose their patents, allowing for generic versions, but others do not. I use a brand-name HFA inhaler for my COPD, and it should have gone off patent eight years ago. What change could possibly keep it under patent two times? -- J.C.A.
ANSWER: All patents for drugs expire...Read more
DEAR DR. ROACH: I am a 62-year-old female. In January 2018 I was diagnosed with acute myeloid leukemia. I received a stem cell transplant in May of that year and am in remission. Everything was progressing fairly normally until six months post-transplant, when I suddenly developed a blood clot in my right leg. Now I am 21 months post-transplant,...Read more
DEAR DR. ROACH: Last July, I ate at a beach restaurant in Florida and shortly afterward was advised to get a hepatitis A shot, which I did. They also said to get the second shot in January 2020. Now I'm hearing that there may be complications with the second shot causing health problems and also that health insurance and/or Medicare won't pay ...Read more